Alert archive / Wyoming / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 5, NWS Riverton, WY
NWS Riverton, WY issued this severe thunderstorm warning at May 17, 2018, 2:35 PM MDT for Fremont County, Wyoming. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 17, 2018, 2:35 PM MDT (20:35 UTC)
- Expired
- May 17, 2018, 3:15 PM MDT
- In force
- 40 min
- Issued by
- NWS Riverton, WY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Fremont County, WY
The radar
The Riverton/Lander radar (KRIW), 29 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 8.6 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2226 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- -44 m²/s²
- 0-3 km storm-relative helicity
- 126 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
603
WUUS55 KRIW 172035
SVRRIW
WYC013-172115-
/O.NEW.KRIW.SV.W.0005.180517T2035Z-180517T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Riverton WY
235 PM MDT THU MAY 17 2018
The National Weather Service in Riverton has issued a
* Severe Thunderstorm Warning for...
East central Fremont County in central Wyoming...
* Until 315 PM MDT
* At 234 PM MDT, a severe thunderstorm was located 9 miles northwest
of Sand Draw, which is 12 miles southeast of Riverton, moving
northeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will impact areas to the southeast and
east of Riverton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 4273 10814 4284 10846 4331 10833 4320 10770
TIME...MOT...LOC 2034Z 210DEG 17KT 4288 10828
HAIL...1.00IN
WIND...60MPH
$$
McDonald3 follow-up statements
487
WWUS55 KRIW 172046
SVSRIW
Severe Weather Statement
National Weather Service Riverton WY
246 PM MDT THU MAY 17 2018
WYC013-172115-
/O.CON.KRIW.SV.W.0005.000000T0000Z-180517T2115Z/
Fremont-
246 PM MDT THU MAY 17 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM MDT
FOR EAST CENTRAL FREMONT COUNTY...
At 245 PM MDT, a severe thunderstorm was located 11 miles north of
Sand Draw, which is 12 miles southeast of Riverton, moving northeast
at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Hidden Valley around 250 PM MDT.
Shoshoni around 255 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Very heavy rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4276 10811 4284 10846 4331 10833 4320 10770
TIME...MOT...LOC 2045Z 203DEG 22KT 4293 10820
HAIL...1.00IN
WIND...60MPH
$$
McDonald405
WWUS55 KRIW 172105
SVSRIW
Severe Weather Statement
National Weather Service Riverton WY
305 PM MDT THU MAY 17 2018
WYC013-172115-
/O.CON.KRIW.SV.W.0005.000000T0000Z-180517T2115Z/
Fremont-
305 PM MDT THU MAY 17 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM MDT
FOR EAST CENTRAL FREMONT COUNTY...
At 304 PM MDT, a severe thunderstorm was located 8 miles southeast of
Shoshoni, moving northeast at 35 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
This severe thunderstorm will south and east of Shoshoni.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Very heavy rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4292 10796 4311 10839 4331 10833 4320 10770
TIME...MOT...LOC 2104Z 220DEG 30KT 4313 10801
HAIL...1.00IN
WIND...70MPH
$$
McDonald649
WWUS55 KRIW 172114
SVSRIW
Severe Weather Statement
National Weather Service Riverton WY
314 PM MDT THU MAY 17 2018
WYC013-172124-
/O.EXP.KRIW.SV.W.0005.000000T0000Z-180517T2115Z/
Fremont-
314 PM MDT THU MAY 17 2018
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL FREMONT COUNTY
WILL EXPIRE AT 315 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire. However gusty winds and heavy rain are still
possible with this thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Riverton.
LAT...LON 4292 10796 4311 10839 4331 10833 4320 10770
TIME...MOT...LOC 2114Z 210DEG 17KT 4317 10798
$$
McDonaldWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 11:51 AM MDT, 2 hours 44 minutes earlier.
Area forecast discussion, May 17, 11:51 AM MDT, 2 hours 44 minutes before
Area Forecast Discussion National Weather Service Riverton WY 1151 AM MDT Thu May 17 2018 .SHORT TERM...Today through Saturday night Unsettled weather looks to continue through most of the next three days. At this point, today looks to be the driest day. We still have some isolated showers and even a stray thunderstorm but these are becoming less numerous and should be just about gone by sunrise. With the low still moving slowly across Montana, we have another round of isolated to widely scattered thunderstorms today into tonight. The most likely area looks fairly similar to Wednesday and mainly across western and northern Wyoming. However, with a bit more moisture there could be a bit more coverage than yesterday. Threats look similar as well with gusty winds and possibly small hail. As for temperatures, with more cloud cover temperatures will be a few degrees cooler but still rather mild. All in all, most areas should be dry most of the time. However, this will change for Friday, especially in the afternoon and evening. Low pressure will move into northern Utah late tonight and into Friday. This will turn flow to the northeast and bring upslope flow across much of the area. The result will be a lot of clouds along with an increasing chance of showers, especially in the afternoon and into Friday night. The set up is actually somewhat familiar to last weekend. There may not be quite as much QPF though, since convection and possible MCS development to across Nebraska could rob some of the moisture. Nevertheless, it looks rather damp Friday afternoon into Friday night with the best lift and dynamics across the area. In addition, there will be much cooler temperatures and just make for a cloudy, cool and crappy day. It could even get cool enough for some mountain snow, but snow levels would be rather high and at this point and travel problems minimal. The models do split more for Saturday. They all have a mostly cloudy and cool day for many areas. However, the NAM is rather pessimistic and keeps a lot of showers in eastern portions of the county warning area. This is especially so in Johnson and Natrona Counties. The other models are drier though. My gut feeling is that it would be like last Saturday, with lots of clouds and cool temperatures but only light showers. Still some uncertainty though, we will have to see how things shake out. .LONG TERM...Sunday through Thursday The area will be between storm systems Sunday and Monday with one system exiting east across the Plains, and the next Pacific upper low digging down the California coast. Some weaker disturbances in southwest flow aloft will interact with slight instability and some moisture provided by return flow around surface high pressure over the Plains, resulting in isolate to scattered afternoon/evening thunderstorms across mainly the south and west on Sunday, and across most of the area on Monday. A warming trend will follow Saturday's unseasonably cool start to the weekend, with most highs from 65 to 75 across the basins and valleys on Sunday, and 70s to near 80 on Monday. The Pacific upper low will lift northeast across the Great Basin Tuesday and Wednesday, and across Wyoming Wednesday night and Thursday. Low level easterly flow will bring in more abundant moisture from the Plains to the east slopes of the Divide both days, so we will likely see some stronger storms with heavy rain potential across the area. This system mostly be north and east of the area by Thursday evening; surface trough axis should be over the High Plains Thursday afternoon-evening with stronger, more organized convection along and east of this axis. && .AVIATION...For the 18Z TAFS through 18Z Friday VFR will prevail at all terminals through 12Z/Fri. Convection is already on the increase but should not impact any terminals until around 21Z today with the best coverage across the north and central. KJAC and KCOD the most likely terminals for thunderstorms with KRKS the least likely. Temperature-dew point spreads favor no more than 30-40 mph outflow wind gusts east of the Divide. Thunderstorms should diminish by 05Z/Fri, but lingering showers are anticipated through at least 08Z/Fri across the northwest. Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for the latest information on icing and turbulence forecasts. && .FIRE WEATHER... A slow moving weather system will move across Montana today and bring another round of afternoon showers and thunderstorms. The best concentration of showers and storms will be in the north and west, but more areas will have a chance today and coverage could be a bit greater than on Wednesday. Wind will be light to moderate in most areas except in Sweetwater where a gusty southwest breeze will develop this afternoon. Gusty winds are possible around any shower or thunderstorm however. Humidity will fall below 15 percent in southern Wyoming, but should stay higher elsewhere. Mixing and smoke dispersal will range from poor in some of the basins to excellent in eastern Sweetwater County. && .RIW WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Hattings LONG TERM...Meunier AVIATION...Hulme FIRE WEATHER...Hattings
Hazardous weather outlook, May 17, 2:00 AM MDT, 12 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Riverton WY 200 AM MDT Thu May 17 2018 WYZ001>020-022>030-181100- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 200 AM MDT Thu May 17 2018 This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and Tonight Isolated to widely scattered thunderstorm this afternoon and evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Friday...Isolated to scattered afternoon and evening thunderstorms. A steady rain, possibly heavy at times, is possible in central Wyoming Friday afternoon and Friday night. Sunday...Isolated to scattered afternoon and evening thunderstorms mainly over and near the western mountains. Monday through Wednesday...Isolated to scattered mainly afternoon and evening thunderstorms across the area. A few strong storms are possible Tuesday and Wednesday. .SPOTTER INFORMATION STATEMENT... Spotters are urged to report hail and wind gusts past 45 mph. Thank you.
In the hours before
Special weather statement, May 17, 1:08 PM MDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Riverton WY
108 PM MDT THU MAY 17 2018
WYZ002>005-172000-
North Big Horn Basin-Cody Foothills-Southwest Big Horn Basin-Absaroka
Mountains-
108 PM MDT THU MAY 17 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BIG HORN AND
NORTHEASTERN PARK COUNTIES UNTIL 200 PM MDT...
At 108 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Dead Indian Pass to near Meeteetse.
Movement was north at 25 mph.
Dime size hail and winds in excess of 30 mph will be possible with
these storms.
Strong thunderstorms will be near...
Dead Indian Pass around 120 PM MDT.
Meeteetse Rim around 135 PM MDT.
Clark around 150 PM MDT.
Other locations impacted by these storms include Spirit Mountain U S
Bureau Of Reclamation Power Plant, Cody Yellowstone Regional Airport,
Heart Mountain U S Bureau Of Reclamation Power Plant, Oregon Basin
Natural Gas Processing Plant, Cody Koa Campground, Buffalo Bill Dam
Visitor Center and Clark Elementary School.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4420 10839 4417 10846 4417 10855 4413 10855
4402 10880 4470 10941 4501 10934 4501 10918
TIME...MOT...LOC 1908Z 196DEG 22KT 4466 10935 4410 10885
BourqueSpecial weather statement, May 17, 1:19 PM MDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Riverton WY
119 PM MDT THU MAY 17 2018
WYZ014-015-017>019-026-172000-
Wind River Mountains West-Wind River Basin-Upper Green River
Basin-Wind River Mountains East-Green Mountains and Rattlesnake
Range-Lander Foothills-
119 PM MDT THU MAY 17 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL FREMONT AND NORTH
CENTRAL SWEETWATER COUNTIES UNTIL 200 PM MDT...
At 118 PM MDT, trained weather spotters reported strong
thunderstorms near Lander and along a line extending from near
Milford to near Oregon Buttes.
Movement was northeast at 25 mph.
Half inch hail and winds in excess of 30 mph will be possible with
these storms.
Strong thunderstorms will be near...
Sinks Canyon State Park around 125 PM MDT.
Milford around 130 PM MDT.
Lander around 135 PM MDT.
Hudson around 155 PM MDT.
Other locations impacted by these storms include Atlantic City, Sinks
Canyon Campground, Beaver Creek Gasoline Plant, Arapahoe Charter
School, Beaver Creek Gas Plant Devon Energy Corporation Power Plant,
Riverton Landfill and Lander Hunt Field.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4216 10900 4242 10913 4288 10890 4301 10825
4218 10833 4220 10852 4214 10860
TIME...MOT...LOC 1918Z 245DEG 23KT 4282 10887 4221 10896
BourqueSpecial weather statement, May 17, 1:55 PM MDT, 40 minutes before
Special Weather Statement National Weather Service Riverton WY 155 PM MDT THU MAY 17 2018 WYZ003>006-172030- North Big Horn Basin-Southeast Big Horn Basin-Cody Foothills-Southwest Big Horn Basin- 155 PM MDT THU MAY 17 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BIG HORN AND EAST CENTRAL PARK COUNTIES UNTIL 230 PM MDT... At 154 PM MDT, Doppler radar was tracking a strong thunderstorm 9 miles east of Meeteetse, moving northeast at 25 mph. Dime size hail and winds in excess of 30 mph will be possible with this storm. This storm will remain over mainly rural areas of southwestern Big Horn and east central Park Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4404 10868 4415 10882 4443 10852 4422 10828 TIME...MOT...LOC 1954Z 229DEG 20KT 4416 10868 Bourque
Special weather statement, May 17, 2:11 PM MDT, 24 minutes before
Special Weather Statement
National Weather Service Riverton WY
211 PM MDT THU MAY 17 2018
WYZ016-172100-
Upper Wind River Basin-
211 PM MDT THU MAY 17 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FREMONT COUNTY UNTIL 300
PM MDT...
At 210 PM MDT, Doppler radar was tracking a strong thunderstorm over
Crowheart, which is 26 miles northwest of Fort Washakie, moving
northeast at 15 mph.
Dime size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Crowheart, Burris and Crowheart Elementary School.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4352 10927 4348 10916 4352 10917 4351 10915
4353 10911 4348 10896 4346 10899 4341 10897
4317 10919 4319 10921 4320 10917 4323 10919
4321 10919 4323 10922 4322 10924 4335 10935
TIME...MOT...LOC 2010Z 205DEG 11KT 4332 10922
HulmeSpecial weather statement, May 17, 2:28 PM MDT, 7 minutes before
Special Weather Statement National Weather Service Riverton WY 228 PM MDT THU MAY 17 2018 WYZ017>019-172115- Wind River Basin-Green Mountains and Rattlesnake Range-Lander Foothills- 228 PM MDT THU MAY 17 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL FREMONT COUNTY UNTIL 315 PM MDT... At 227 PM MDT, Doppler radar was tracking a strong thunderstorm 8 miles northwest of Sand Draw, which is 14 miles south of Riverton, moving northeast at 20 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. These storms will impact the greater Riverton area. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4272 10785 4266 10842 4317 10862 4328 10805 TIME...MOT...LOC 2027Z 219DEG 16KT 4283 10831 McDonald
Special weather statement, May 17, 2:34 PM MDT, 1 minute before
Special Weather Statement National Weather Service Riverton WY 234 PM MDT THU MAY 17 2018 WYZ024-026-027-172115- Upper Green River Basin-South Lincoln County-Salt River and Wyoming Ranges- 234 PM MDT THU MAY 17 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LINCOLN COUNTY UNTIL 315 PM MDT... At 233 PM MDT, Doppler radar was tracking a strong thunderstorm 13 miles west of Fontenelle Recreation Area, which is 19 miles northeast of Kemmerer, moving northeast at 20 mph. Half inch hail and winds in excess of 30 mph will be possible with this storm. This storm will remain over mainly rural areas of southeastern Lincoln County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4229 11042 4220 11007 4192 11033 4199 11053 TIME...MOT...LOC 2033Z 206DEG 16KT 4203 11040 Bourque
The office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 9:17 PM MDT | Special Weather Statement | RIW | 43 min | |
| May 17, 1:08 PM MDT | Special Weather Statement | RIW | Park | 52 min |
| May 17, 1:19 PM MDT | Special Weather Statement | RIW | Fremont | 41 min |
| May 17, 1:49 PM MDT | Severe Thunderstorm Warning | RIW | Fremont | 26 min |
| May 17, 1:55 PM MDT | Special Weather Statement | RIW | Big Horn | 35 min |
| May 17, 2:09 PM MDT | Severe Thunderstorm Warning | RIW | Fremont | 36 min |
| May 17, 2:11 PM MDT | Special Weather Statement | RIW | Fremont | 49 min |
| May 17, 2:28 PM MDT | Special Weather Statement | RIW | Fremont | 47 min |
| May 17, 2:34 PM MDT | Special Weather Statement | RIW | Lincoln | 41 min |
| May 17, 2:56 PM MDT | Special Weather Statement | RIW | 49 min | |
| May 17, 3:10 PM MDT | Special Weather Statement | RIW | 35 min | |
| May 17, 3:54 PM MDT | Special Weather Statement | RIW | Washakie | 51 min |
| May 17, 4:22 PM MDT | Special Weather Statement | RIW | Natrona | 38 min |
| May 17, 4:43 PM MDT | Special Weather Statement | RIW | Washakie | 47 min |
| May 17, 5:01 PM MDT | Special Weather Statement | RIW | Johnson | 44 min |
| May 17, 5:51 PM MDT | Special Weather Statement | RIW | Johnson | 24 min |
| May 17, 5:57 PM MDT | Special Weather Statement | RIW | Johnson | 33 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.